New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Kevin C
Regular Member


Date Joined Aug 2004
Total Posts : 57
   Posted 6/4/2008 5:33 PM (GMT -7)   
Hi,
 
I'm new to this forum and need some advise...
 
I've suffered with anxiety for most of my life but just recently learned that it was my problem. I thought it was normal to live in such intense pain.
 
When my symptoms (nervousness, irratibility, headache, nervousness, obsessiveness etc..) became unbearable, I visited my doctor. He prescribed Zoloft, which I reluctantly tried. Well after the first two weeks, I began to feel great! People around me couldn't believe the change in me. It seemed live everything was coming together, and I'd finally be able to live my life without fear of everything.
 
Unfortunately after about a month, I developed gastrointestinal bleeding (a possible side effect of Zoloft and all other SSRIs) and had to weane off.
 
Its now about a week since I'm off the med and all of my symptoms have returned. Its almost worse now because I actually know what its like to be out of this torture and hell that's I call life.
 
Has this happened to anybody else?
 
Does anybody recommend a med that's not an SSRI? I hear all of the older meds have some nasty side effects.
 
Any help that anybody can provide would be greatly appreciated. I hate living in this hell.
 
Thanks,
KC 

nervymeg
Veteran Member


Date Joined Jul 2006
Total Posts : 2721
   Posted 6/4/2008 6:16 PM (GMT -7)   

KC, welcome to the A/P forum.  I'm really saddened to hear that this has happened to you. To know the med that can take away all that horrible anxiety is out there but you can't take it.  Argh! I hope we can help out with some advice.  Firstly is your DOC 100% sure it is the zoloft causing the gastro bleeding? It may be a number of other things so be sure to check that out (and I'm not trying to scare you here!).

The older anti-dep meds I know of are

Tricyclics, which I took many moons ago.  They caused in me weight gain, doziness (can't think of a better word for it) and occasional mood swings, but they weren't actually that bad (for me).

MAOI's, can interact with red wine, cheese, chocolate and I think some meats? I'm not completely sure but someone on this site is sure to know (kitt did I hear you say something??).

If the Zoloft really helped you out, but is causing the bleeding it may be worthwhile talking to your doc about these alternatives.  They just work.  I wish you all the best KC.


Co-moderator Anxiety/Panic
Panic Attack Survivor
Weekend Warrior Princess
 


stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 6/4/2008 6:30 PM (GMT -7)   

Hello and welcome to HealingWell,

I am so sorry the Zoloft caused you GI distress.  I used Nortryptaline up until 2 1/2 years ago and it worked very well for me. Then it just quit.  We even tried to increase the dose without results.  It is an old med and I did not have a prolbem with weight gain.

Now I am on Cymbalta and I am not having near the good results with it as I did with Nortryptaline.

I have tried many of the new meds.  Cymbalta caused me to gain weight even thow my Pdoc swears it is not the med............only the fact that it makes you hungry.

Now she has a degree and I don't..............lol.

Good luck and keep posting.

Kitt


 

Kitt, Moderator: Anxiety, Panic & Depression 
*~*
http://www.healingwell.com/donate *~*
Not a mental health professional of any kind
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~


percycat
Veteran Member


Date Joined Jul 2005
Total Posts : 1952
   Posted 6/4/2008 7:39 PM (GMT -7)   
KC,

Welcome, although I'm sorry you're finding us at such a low time.

I don't have any advice on your meds; I take Paxil, which is also an SSRI. Don't give up, though, because there are some other options folks have already mentioend that might help instead. Just hang on until you find one that tackles your anxiety without also tackling your body.

percycat

Georgie Girl
Regular Member


Date Joined May 2008
Total Posts : 319
   Posted 6/5/2008 6:02 AM (GMT -7)   
I too suffer from severe anxiety. After trying five other meds (some of which I'm still on), I was given Zyprexa.  My anxiety was pretty much gone in two hours and continues to be under control.  I now only have to take Z. every other day and I'm still well controlled.  (I was even hospitalized and unaware for seven days due to anxiety earlier this spring).   Zyprexa has alot of potential side effects including weight gain (increased hunger, change in metabolism, I've gained 15 lbs in 8 weeks) but it's been a life saver for me. 

Edited to Add:  Zyprexa is not an SSRI; it's an anti-psychotic.  Don't let the label discourage you. 


Georgie Girl


ColtsFan
Regular Member


Date Joined May 2008
Total Posts : 22
   Posted 6/5/2008 6:56 AM (GMT -7)   
I don't know much about the medication but know what you are going thru.  You would think I would know more since I have been on Lexapro & Cymbalta but since they didn't really do anything I just assumed like you did that it was me with the problem and that this is just normal.  I was eventually put on Effexor which is an SNRI.  I don't know what that means but I know that I noticed a big difference immediately.  After reading some of the forums it kind of scared me because of some of the side effects and apparently it is very difficult to get off of but I have personally had very little side effects and since it is working I don't plan on getting off of it.  I think a lot of the issue with this problem is getting you on the right medication which sometimes is a method of trial and error since the Dr never knows how the medicine is going to affect a certain person.  I agree though that it is a great feeling when you get up and finally realize all the problems you have been having are getting better.  A lot of people swear by CBT therapy but my experience was not that great.  I am going to try a different therapist and see how that goes since so many others have had success with it.
 
Good Luck.

Kevin C
Regular Member


Date Joined Aug 2004
Total Posts : 57
   Posted 6/5/2008 5:01 PM (GMT -7)   

Thank you all for your replies. I saw my pcp today and he prescribed Lexapro. I'm optimistic that this will help.

Has anybody had any experience with this med?


ChristianWithHope
Regular Member


Date Joined Sep 2006
Total Posts : 119
   Posted 6/5/2008 6:56 PM (GMT -7)   
Lexapro is a commonly prescribed SSRI and helpful for many many people.
1. If you haven't seen a psychiatrist, do your best to find one. Unfortunately the meds can require a lot of tuning - which can require a LOT of patience. A pdoc is best equipped to help you find the right med at the right dosage. Note that people with anxiety sometimes actually feel WORSE during the first few weeks of taking an SSRI - sure wish my pcp had told me that the first time I took an SSRI!
2. Xanax can be a great help during the first weeks or as needed whenever you feel your anxiety taking over. Yes, it has addictive potential - but used if used according to the pdoc's orders it can be a real lifesaver.
3. Find a counselor that you like and can trust. They can walk with you through the really bad times and help you learn to think in ways that are good for your emotional health.
4. Find a support group or a confidant that you can meet with regularly and openly. The safest place is OUT of your head! Isolation is death!
5. Depression and anxiety is best treated with a multi-dimensional regimen of medication and "talk" therapy.

Hang on - there's real hope!

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 6/5/2008 7:25 PM (GMT -7)   

Kevin C

Hello this is Kitt.  Here is an older thread I pulled for you.  If you put your toic into the Search Site above you can often find threads that will help you find other members that have used the same meds or had issues that are similiar.

http://www.healingwell.com/community/default.aspx?f=19&m=958470

Just click on the link and I hope it answers some of your questions.

Take care and keep posting.

Kitt


 

Kitt, Moderator: Anxiety, Panic & Depression 
*~*
http://www.healingwell.com/donate *~*
Not a mental health professional of any kind
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~


percycat
Veteran Member


Date Joined Jul 2005
Total Posts : 1952
   Posted 6/6/2008 10:13 AM (GMT -7)   
Kevin,

Good luck! I hope the lexapro will work for you without the allergic side effects. Please keep us posted.

percycat

ColtsFan
Regular Member


Date Joined May 2008
Total Posts : 22
   Posted 6/6/2008 11:51 AM (GMT -7)   
Obviously medications work differently for different people but when I was on it I saw absolutely no difference. It was like I was taking a sugar pill. It could have been I was just on a small dosage, 10mg. I have seen others say it worked for them great. It really is a guessing game getting you on the right medicine at the right dosage. After a couple years I think I have finally been put on the right medicine but need to work with my Dr to find out the correct dosage.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 2:25 PM (GMT -7)
There are a total of 2,735,489 posts in 301,310 threads.
View Active Threads


Who's Online
This forum has 151413 registered members. Please welcome our newest member, MamaPhoenix.
359 Guest(s), 16 Registered Member(s) are currently online.  Details
PeteZa, robotguy, TOOTY, dismissed, Serenity Now, Scaredy Cat, Girlie, reminder, getting by, Mad Martha, Huddie, ks1905, Jingles1234, brucen36, LiveJoy, Peter A


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer